Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 176, NWS Mobile, AL

July 3, 2011Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 3, 2011, 3:54 PM CDT for Monroe County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2011, 3:54 PM CDT (20:54 UTC)
Expired
Jul 3, 2011, 4:45 PM CDT
In force
51 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Monroe County, AL

The radar

The Mobile radar (KMOB), 120 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1529 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WUUS54 KMOB 032054
SVRMOB
ALC099-032145-
/O.NEW.KMOB.SV.W.0176.110703T2054Z-110703T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
354 PM CDT SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MONROE COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 445 PM CDT

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF MONROEVILLE...OR 10 MILES NORTHWEST OF EXCEL...AND MOVING
  SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEXIA AND MEXBORO AROUND 400 PM CDT...
  CLAIBORNE AROUND 435 PM CDT...
  PERDUE HILL AND MANISTEE AROUND 445 PM CDT...

&&

LAT...LON 3151 8736 3139 8744 3154 8759 3156 8756
      3158 8756 3163 8744
TIME...MOT...LOC 2054Z 034DEG 3KT 3154 8745

$$
1 follow-up statement
115 
WWUS54 KMOB 032138
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
438 PM CDT SUN JUL 3 2011

ALC099-032147-
/O.EXP.KMOB.SV.W.0176.000000T0000Z-110703T2145Z/
MONROE AL-
438 PM CDT SUN JUL 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONROE COUNTY WILL
EXPIRE AT 445 PM CDT...

THE STORM WEAKENED AS IT MOVED SOUTH BETWEEN MANISTEE AND MEGARGEL.

LAT...LON 3151 8736 3139 8744 3154 8759 3156 8756
      3158 8756 3163 8744
TIME...MOT...LOC 2137Z 034DEG 3KT 3142 8745

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:40 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 3, 3:40 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
340 PM CDT SUN JUL 3 2011

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...WATER VAPOR IMAGERY AND
RUC ANALYSIS SHOWS A WEAK UPPER LEVEL VORT MAX OVER SOUTH CAROLINA
AND CENTRAL GEORGIA THAT WILL SLOWLY MOVE APPROACH OUR REGION TONIGHT
AS IT ROUNDS THE UPPER RIDGE CENTERED OVER THE SOUTHERN PLAINS/LOWER
MS VALLEY. THIS WILL AID IN THE POTENTIAL FOR ISOLATED CONVECTION
THROUGH THE NIGHT...ESPECIALLY IN THE EASTERN ZONES. OTHERWISE...A
TYPICAL SUMMERTIME NIGHT OF WARM AND MUGGY CONDITIONS WITH LOWS ONLY
DROPPING INTO THE LOW TO MID 70S...AND UPPER 70S CLOSER TO THE COAST.

A SHORTWAVE TROUGH NOW SEEN MOVING THROUGH IOWA AND MISSOURI WILL
SLOWLY SINK SOUTHEAST...APPROACHING THE TN VALLEY BY MONDAY
AFTERNOON. THIS WILL BEGIN TO PROVIDE A WEAKNESS IN THE UPPER LEVEL
RIDGING...AS THE MAIN PORTION OF THE RIDGE BECOMES CENTERED OVER THE
INTERMOUNTAIN WEST. THEREFORE...ANOTHER ROUND OF SCATTERED AFTERNOON
CONVECTION IS EXPECTED ACROSS THE AREA...AIDED BY THE INLAND MOVING
SEABREEZE. AS IS TYPICALLY THE CASE THIS TIME OF YEAR...A FEW STORMS
WILL HAVE THE POTENTIAL TO BECOME STRONG. HOWEVER...THERE WILL BE A
TENDENCY FOR DEWPOINTS TO MIX OUT INLAND...WHICH WILL LIMIT THE
AMOUNT OF MLCAPE (LIKELY TO UNDER 2000 J/KG). THE HIGHEST MLCAPE WILL
BE FOUND ALONG THE COAST (2000-3000 J/KG) AND THIS IS WHERE THE BEST
POTENTIAL FOR STRONG STORMS WITH GUSTY WINDS/SMALL HAIL WILL RESIDE.
CONVECTION WILL GRADUALLY WANE DURING THE EVENING HOURS WITH THE
COVERAGE BECOMING ISOLATED BY THE TIME OF FIREWORK CELEBRATIONS.
34/JFB

.LONG TERM (TUESDAY THROUGH SUNDAY)...PERSISTENT PATTERN OF HOT
AFTERNOON TEMPERATURES AND DIURNAL THUNDERSTORMS WILL CONTINUE
THROUGH THE PERIOD AS A MID-AND UPPER-LEVEL ANTICYCLONE PERSISTS
OVER THE SOUTHERN PLAINS AND FOUR CORNERS. AN UPPER LEVEL TROUGH WILL
REMAIN JUST TO OUR NORTH THROUGH THE END OF THE WEEK. THIS MEAN TROUGH
WILL BE ASSOCIATED WITH A STALLED BOUNDARY THAT WILL REMAIN TO OUR
NORTH...BUT WILL BE A FOCUS FOR MCS-TYPE PRECIPITATION THAT COULD BE
CAUGHT UP IN A NORTHWEST FLOW PATTERN WHICH MAY INTRODUCE HIGHER
PRECIPITATION CHANCES TOWARD THE END OF THE WEEK. IN ADDITION...THE
SEA BREEZE MECHANISM WILL BE ACTIVE ENOUGH TO PROVIDE MORE MESOSCALE
LIFT JUST NORTH OF THE COASTLINE. ALL IN ALL...EXPECT AN UPWARD TICK
IN PRECIPITATION CHANCES MORE TOWARD THE CLIMATOLOGICAL NORM. 01/34

&&

.AVIATION (18Z ISSUANCE)...VFR CONDITIONS THROUGH 00Z TUE EXCEPT
MVFR TO IFR CONDITIONS NEAR ISOLATED TO SCATTERED THUNDERSTORMS
MOSTLY DURING THE AFTERNOON AND EARLY EVENING HOURS. WINDS WILL BE
SOUTHEAST TO SOUTH AT 10 TO 15 KNOTS EARLY THIS EVENING BECOMING
LIGHT AND VARIABLE THROUGH 15Z MON THEN BECOMING SOUTH AT 10 TO 15
KNOTS THROUGH 00Z TUE. 32/EE

&&

.MARINE...WEAK HIGH PRESSURE OVER THE NORTHERN GULF COMBINED WITH A
WEAK SURFACE TROUGH OF LOW PRESSURE OVER INTERIOR SECTIONS OF
ALABAMA AND GEORGIA WILL CONTINUE TO BRING A LIGHT TO OCCASIONALLY
MODERATE SOUTHERLY WIND FLOW OVER THE MARINE AREA THROUGH MID-WEEK.
HIGHEST WINDS WILL BE NEAR THE COAST DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS...GENERALLY FROM DAYTIME HEATING AND LATE DAY
SEA BREEZE AFFECTS. ISOLATED TO OCCASIONALLY SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THE MARINE AREA THROUGH THE
PERIOD...ESPECIALLY DURING THE EARLY MORNING HOURS REFORMING NEAR
THE IMMEDIATE COAST AND OVER INLAND BAYS AND SOUNDS DURING THE
AFTERNOON HOURS MAINLY FROM DAYTIME HEATING. SEAS WILL CONTINUE TO
RANGE FROM 1 TO 2 FEET WITH HIGHER SEAS OR WAVE HEIGHTS NEAR SHOWERS
AND THUNDERSTORMS. 32/EE

&&

.FIRE WEATHER...SOUTHERLY WINDS DURING THE AFTERNOON AND EVENING HOURS
WILL KEEP HUMIDITY VALUES ABOVE CRITICAL LEVELS0 FOR THE NEXT SEVERAL
DAYS. SCATTERED AFTERNOON THUNDERSTORMS CAN BE EXPECTED EACH DAY...WITH
COVERAGES INCREASING AS THE WEEK PROGRESSES. WINDS WILL BECOME LIGHT
AND VARIABLE OVERNIGHT...WITH A LIGHT NORTHERLY WIND DEVELOPING CLOSE
TO THE COAST. THIS WILL SET THE STAGE FOR POOR OVERNIGHT DISPERSIONS.
34/JFB

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  94  75  93 /  20  40  20  30
PENSACOLA   77  92  77  92 /  20  40  10  30
DESTIN      79  91  79  90 /  20  30  10  30
EVERGREEN   71  96  70  95 /  20  40  20  40
WAYNESBORO  71  96  71  95 /  30  30  20  50
CAMDEN      71  96  71  95 /  30  30  20  50
CRESTVIEW   69  95  69  96 /  20  40  20  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 3, 5:55 AM CDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT SUN JUL 3 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
555 AM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION TODAY...BEING MOST LIKELY JUST INLAND FROM THE COAST
ALONG THE SEA BREEZE AND OVER INTERIOR LOCATIONS EAST OF I-65.
PERIODS OF HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTING AND GUSTY
WINDS WILL BE THE MAIN THREATS ASSOCIATED WITH THESE STORMS. AS WAS
THE CASE YESTERDAY...SOME OF THE STORMS COULD BE STRONG...POSSIBLY
BRIEFLY SEVERE...WITH GUSTS IN EXCESS OF 50 MPH POSSIBLE.

HEAT INDICES OF 98 TO 103 DEGREES ARE EXPECTED ACROSS THE REGION
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH DAY THROUGH
THE FORECAST PERIOD...WITH THE BEST COVERAGES OCCURRING OVER INLAND
AREAS DURING THE AFTERNOON AND EARLY EVENING HOURS. A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE...MOSTLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF PERIODS OF VERY HEAVY RAIN WILL BE THE MAIN
THREATS WITH THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS WILL NOT BE
REQUIRED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 11:26 AM CDTSpecial Marine WarningMOB49 min
Jul 3, 6:50 PM CDTSevere Thunderstorm WarningMOBChoctaw25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.